dementia post pic

“He’s just not himself”

If you'd like to support us and get something great in return, check out our PDF OSCE Checklist Booklet containing over 100 OSCE checklists in PDF format.


Mr Potter is a 66-year-old gentleman who lives alone. He has been brought to his GP by his daughter who is concerned he “just isn’t himself”. She feels he is quieter than usual and has been sleeping for most of the past two days.


History

Screen for confusion

Use the abbreviated mental test score (AMTS) or other tools (e.g. six-item cognitive impairment test) to assess the patient for evidence of confusion:

  1. Age
  2. Time (nearest hour)
  3. Address for recall at the end of the test (get the patient to repeat back to you, to ensure it has been heard correctly e.g. “42 West Street”).
  4. Year
  5. Name of this place
  6. Identification of two people (e.g. doctor/nurse)
  7. Date of birth
  8. The year that World War 1 occurred
  9. The name of the present monarch
  10. Count backwards from 20 to 1

Address from question 3 recalled correctly?

Patient’s response

  • Mr Potter remembers his name but struggles with his date of birth.
  • He believes the year is 1978 and he is at home.
  • His overall score is 5/10

History of the presenting complaint

Insight:

  • Ask the patient if they are aware of any periods in which they felt confused (sometimes patients have an awareness of their confusion if it has been intermittent).

Mood:

  • Depression can present with symptoms similar to those this patient is presenting with.

Appetite and weight:

  • If the patient’s weight has changed, clarify if this was intentional.
  • Try to get an idea of the amount of weight loss and the time period this occurred over (e.g. 3kg of unintentional weight loss over 2 months).

Recent trauma:

  • Ask about recent falls or other trauma (particularly head injuries).

Headaches:

  • Location
  • Duration
  • Timing (e.g. worse in the morning)
  • Frequency
  • Exacerbating factors (e.g. worse when lying flat)
  • Relieving factors (e.g. improved on standing)

Nausea and/or vomiting:

  • Duration
  • Frequency
  • Onset
  • Triggers

Pain elsewhere:

  • Site
  • Onset
  • Character
  • Radiation
  • Associated symptoms
  • Timing
  • Exacerbating/relieving factors
  • Severity

Recent infections:

  • Clarify the type of infection
  • Duration
  • Clarify if symptoms have fully resolved
  • Ask about specific infection symptoms (e.g. productive cough, fever, dysuria, sore throat, abdominal pain)

Past medical history

  • Pre-existing medical conditions
  • Surgical procedures
  • Allergies

Medication history 

Regular medications:

  • Anticoagulants and antiplatelets – relevant if considering haemorrhage
  • Analgesia (e.g. opiates or other analgesics can cause confusion)

Over the counter medications:

  • May cause drowsiness (e.g. antihistamines)
  • May interfere with drug metabolism (e.g. St John’s Wart decreases the effect of warfarin)

Social history

Living situation:

  • Accommodation (e.g. important when considering falls risk)
  • Clarify if the patient lives with anyone else
  • Ask if the patient is coping with their activities of daily living 

Alcohol history:

  • Amount of alcohol consumed each day/week
  • Frequency of drinking

Smoking history:

  • Duration of smoking
  • Number of cigarettes smoked each day on average

Recreational drug use:

  • It is important to rule this out when patients present with confusion.

Patient’s response

Mr Potter denies any headache, but he appears rather blank as you continue to ask further questions, failing to provide any meaningful answers.

When presented with a confused patient, a collateral history from a friend or relative is particularly valuable. In this scenario, it would make sense to ask the patient’s daughter some questions to gain some further insight into the patient’s baseline versus how they are currently presenting.

  • When your father is well, what is his baseline level of function?
  • Has your father ever been confused in the past?
  • Do you feel your father is coping at home at the moment?
  • Are you aware of your father recently experiencing any falls or other trauma?
  • Do you know if your father has any medical conditions and if he has previously undergone any surgical procedures?
  • Do you know if your father takes any regular medications or anything over the counter?
  • Have your father’s medications been changed recently?
  • Does your father drink alcohol, smoke or take recreational drugs?

Daughter’s response

His daughter states that Mr Potter is normally “fully with it” and hasn’t been confused in the past, remaining fully independent at home. She isn’t aware of any recent trauma but has noticed he has become increasingly unsteady on his feet over the last 6 months. She knows her father is on some blood pressure tablets and also on warfarin for “a funny heart rhythm”. She last took him to have a blood test to “check his warfarin is working ok” about 4 weeks ago. She denies any knowledge of her father taking recreational drugs and he doesn’t drink alcohol or smoke.


Examination

On examination, Mr Potter appears confused but alert. He is able to obey commands and his eyes are opening spontaneously.

On general inspection, you notice some abrasions to his left shoulder and left ear, with some mild bruising on his head just posterior to the left ear.

14

Clinical findings

Neurological examination of the upper and lower limbs:

  • Normal tone
  • Power MRC grade 4/5 in the right arm
  • Power normal in all other limbs
  • Brisk right biceps and triceps reflex
  • Reflexes normal in all other limbs
  • Normal co-ordination
  • Normal sensation
  • Mild right pronator drift

Cranial nerves:

  • No deficits noted
Pronator drift indicates spasticity in the affected arm and is typically associated with an upper motor neurone lesion.

Investigations

Imaging

This gentleman needs referring urgently to hospital for a CT head.

Other investigations

  • Blood test (FBC, U&Es, CRP, Bone profile, Magnesium, TFTs) – useful to screen for potential causes of confusion (e.g. electrolyte abnormality, infection, hypothyroidism)
  • Urinalysis – urinary tract infections are a common cause of confusion/falls in the elderly
  • INR:
    • Warfarin is monitored using measurements of a patient’s INR
    • A raised INR increases the risk of haemorrhage

Investigation results

  • FBC – anaemia
  • U&Es, CRP, Bone profile, Magnesium, TFTs – normal
  • INR – 7.3
  • CT head (shown below)
Left subdural haematoma
CT head 1

Diagnosis 

Left subdural haematoma (no midline shift), likely secondary to an unwitnessed fall in the context of a raised INR.


A little later that evening…

Whilst on the ward Mr Potter has another fall and shortly afterwards his GCS begins to deteriorate.

His eyes are now only opening to pain, he is demonstrating a withdrawal response to pain and making incomprehensible sounds.

8

A potential extension of the subdural haematoma and/or a new acute intracranial bleed causing raised intracranial pressure.

A seizure is also a possible explanation for the sudden drop in GCS, however, there is no mention of any other typical seizure symptoms (e.g. jerking).

  • An anaesthetist should be asked to urgently review the patient as his current GCS increases the risk of airway compromise.
  • A GCS of 8 or below indicates a significant risk of airway obstruction.
CT head subdural haematoma
CT head 2

 

  • There is an extension of the left subdural haematoma
  • Midline shift is now present.
  • There is some new extra-axial soft tissue swelling on the left

Management

Burr hole evacuation of the acute subdural haematoma by the neurosurgical team.

You would need to contact the on-call haematologist for advice on warfarin reversal prior to surgery.

Vitamin K (not appropriate in this scenario as the onset of action is too slow):

  • Warfarin works by inhibiting the recycling of active vitamin K, reducing its availability. This, in turn, decreases the availability of vitamin K dependent clotting factors (II, VII, IX, and X).
  • Giving vitamin K replenishes active vitamin K and allows the production of the vitamin K dependent clotting factors.
  • Administered orally, it reduces the INR within 24-48 hours.
  • Administered intravenously, it reduces INR significantly within 12-14 hours.
  • In this situation, there is active bleeding that needs to be managed urgently. As a result, vitamin K would not be a sufficient solution given it will take at least 12 hours to have an effect.

Beriplex:

  • Beriplex is a medication that contains a combination of blood clotting factors II, VII, IX and X, as well as protein C and S. It is therefore highly effective at reversing warfarin’s anticoagulant effects.
  • Beriplex can be used to rapidly replace clotting factors in emergency situations.
  • Beriplex is only ever administered under the guidance of a haematology specialist.

References

  1. CT scan image. By Lucien Monfils (Own work). Licence: CC BY-SA 3.0 via Wikimedia Commons. Available here: [LINK]
  2. CT scan image. Public domain. Available from: [LINK]

 

Print Friendly, PDF & Email